Texas, 2012

Tornado and Damaging Wind in Texas, May 10, 2012

May 10, 2012 · NWS HGX · 2 events in 2 counties and zones

A strong upper level disturbance led to widespread severe weather across south Texas and the coastal bend region. An isolated thunderstorm across Colorado county produced a brief, but strong tornado during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$505,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong upper level disturbance led to widespread severe weather across south Texas and the coastal bend region. An isolated thunderstorm across Colorado county produced a brief, but strong tornado during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 10, 2:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 10, 2:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 PM CDT THU MAY 10 2012

...FLASH FLOOD WATCH IN EFFECT TONIGHT INTO FRIDAY...

.DISCUSSION...
UPPER LEVEL LOW OVER THE DAVIS MOUNTAINS SHOULD CONTINUE TO
SLOWLY MOVE NE TOWARDS THE BIG COUNTRY AND RED RIVER. STRONG JET
STREAK ALSO SHOULD PUSH EAST ACROSS S TX INTO SE TX BY FRI
MORNING. AT THE SURFACE...WARM FRONT CURRENTLY LOCATED FROM
HOUSTON TO AUSTIN WITH MOIST UNSTABLE AIRMASS SOUTH OF THE
BOUNDARY. WARM FRONT SHOULD CONTINUE TO SLOWLY PUSH NORTH TONIGHT
WITH SFC LOW IN W TX MOVING EAST ALONG IT. ALSO CONCERNED ABOUT
STRONG/SEVERE CONVECTION SOUTH AND EAST OF SAN ANTONIO THAT COULD
WORK INTO SE TX LATER THIS EVENING AND EARLY TONIGHT. THIS WILL
ONLY INCREASE THE THREAT FOR FLASH FLOODING WITH ALREADY WETTING
THE SOILS.

MODELS CONTINUE TO SHOW THE POSSIBILITY OF A QUASI-LINEAR
CONVECTIVE SYSTEM MOVING ACROSS SE TX AFTER 06Z FRI REACHING
HOUSTON AREA FOR THE MORNING RUSH HOUR. POSSIBLE THAT BEHIND THIS
QLCS THAT A BROAD STRATIFORM RAIN REGION COULD DEVELOP AND STORMS
COULD RE- DEVELOP LATER IN THE DAY AS MOISTURE RECOVERS. MODELS
SHOW STRONG UPPER LEVEL DIVERGENCE FROM ONE JET STREAK EXITING THE
AREA AND ANOTHER JET STREAK TO THE SOUTH ALONG WITH A VERY
DIFFLUENT FLOW PATTERN. LARGE SCALE LIFT WILL PERSIST FOR MUCH OF
THE DAY AND COULD SEE A COUPLE OF DIFFERENT LOCALIZED EPISODES OF
HEAVY RAIN. ALL THE LIFT COUPLED WITH DEEP MOISTURE WITH PRECIP
WATER VALUES PUSHING 1.8-1.9 INCHES...THINK FLASH FLOOD WATCH IS
PRUDENT AT THIS TIME AS SOME STORMS COULD PRODUCE 1 TO 2 INCHES OF
RAIN AN HOUR. OVERALL THINK NORTHERN HALF OF THE AREA COULD STAND
TO SEE 1 TO 3 INCHES BUT ALONG THE COAST COULD BE AS HIGH AS 2 TO
4 INCHES OF RAINFALL. THINK THAT THERE COULD EVEN BE SOME ISOLATED
5 INCH TOTALS THROUGH THE WHOLE EVENT ENDING FRI NIGHT/SAT
MORNING.

NOT IGNORING THE SEVERE THREAT...DO THINK THERE IS A CHANCE OF
SEVERE WEATHER WITH THE QLCS. LOOKING AT MODEL SOUNDINGS ACROSS
THE AREA WITH LINEAR FORCING...THINK MODELS ON TRACK WITH A QLCS
TYPE SYSTEM WITH BOWING SEGMENTS. DEEP LAYER SHEAR WILL SUPPORT
ORGANIZED STORM STRUCTURES. THINK STRAIGHT LINE WINDS WILL BE THE
MAIN SEVERE THREAT...SHOULD THERE BE STRONGER LOW LEVEL
SHEAR...COULD HAVE A FEW UPDRAFTS ROTATE AND PRODUCE A BRIEF
TORNADO TOUCH DOWN.

UPPER LEVEL LOW SLOWLY MOVES EAST AND SHEARS OUT AS IT DOES LATE
FRI INTO SAT. EXPECT SOME LINGERING SHOWERS/THUNDERSTORMS INTO
SATURDAY WITH ANY PIECES OF VORTICITY ROTATING AROUND THE UPPER
LOW. WILL KEEP SOME HIGHER CHANCE POPS IN THE FORECAST OVERNIGHT
INTO SATURDAY. RAIN CHANCES SHOULD COME TO AN END SATURDAY NIGHT.

39

&&

.AVIATION...18Z TAF DISCUSSION.
SHRA/TSRA WILL BE MOVING INTO THE AREA FROM THE WEST THIS
AFTERNOON WITH THE BEST COVERAGE AWAY FROM THE COAST (GENERALLY
NORTH THROUGH WEST OF THE IAH AREA). STRONG/SEVERE LINE OF
SHRA/TSRA IS EXPECTED TO ORGANIZE OUT WEST LATER THIS AFTERNOON
AND THIS EVENING AND MOVE ACROSS SOUTHEAST TEXAS OVERNIGHT. TRIED
TO TIME THIS LINE (SUBJECT TO SIGNIFICANT CHANGE) WITH PREVAILING
TSRA STARTING AT CLL AROUND 04Z...AT IAH AROUND 06Z...AND AT GLS
AROUND 08Z. COULD SEE A BREAK AFTER SUNRISE TOMORROW
MORNING...THEN ADDITIONAL SHRA/TSRA POSSIBLE TOMORROW AFTERNOON.
42

&&

.MARINE...
ONSHORE WINDS THAT RETURNED TO THE AREA TODAY AND ARE EXPECTED TO
STRENGTHEN TONIGHT. CAUTION FLAGS ARE POSTED DUE TO ELEVATED WINDS
AND BUILDING SEAS. HIGHER WINDS AND SEAS CAN BE EXPECTED IN AND
NEAR SHOWERS AND THUNDERSTORMS...ESPECIALLY LATE TONIGHT THROUGH
EARLY FRIDAY MORNING. A LIGHT TO MODERATE OFFSHORE FLOW AND LOWER
SEAS ARE EXPECTED TO DEVELOP OVER THE WEEKEND AND THEN PERSIST ON
INTO EARLY NEXT WEEK. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  79  63  78  62 /  90  90  50  40  10
HOUSTON (IAH)              66  79  64  81  63 /  80  90  60  40  10
GALVESTON (GLS)            71  78  70  79  69 /  70  90  60  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, May 10, 2:15 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT THU MAY 10 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-112015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
315 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY MOVE INTO SOUTHEAST TEXAS LATER THIS
EVENING AND TONIGHT. SOME STORMS COULD BE STRONG TO SEVERE BUT THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT
WHICH WILL LIKELY PRODUCE GUSTY STRAIGHT LINE WINDS. MORE HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS AND PERSIST INTO
FRIDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 1AM
TONIGHT THROUGH FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST
TEXAS ON FRIDAY AS AN UPPER LOW PRESSURE STORM SYSTEM MOVES ACROSS
THE STATE. LOCALLY HEAVY RAINFALL IS THE MAIN THREAT FROM THESE
STORMS. THE RAINFALL COVERAGE IS EXPECTED TO LESSON FRIDAY NIGHT
AND END ON SATURDAY.

GENERALLY EXPECTING RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH
ISOLATED AMOUNTS OF 5 INCHES ACROSS MUCH OF THE AREA. HIGHER
AMOUNTS ARE EXPECTED MAINLY ALONG THE COAST AND SOUTH OF THE
HOUSTON METRO AREA. STORMS COULD RE-DEVELOP LATER ON FRIDAY AND
INTO FRIDAY NIGHT WHICH WILL CONTRIBUTE TO SOME LOCALIZED HIGHER
AMOUNTS. RAINFALL MAY LINGER INTO SATURDAY BUT WITH RAINFALL
AMOUNTS GENERALLY LESS THAN A HALF INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY.

The radar

The Austin/San Antonio radar (KEWX), 119 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Colorado

When
May 10, 4:30 PM CST to 4:35 PM CST
Where
Colorado County, 0.81 mi W of Weimar to 0.76 mi NW of Weimar
Rating
EF2
Path length
0.62 mi
Path width
150 yd
Injuries
8 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
29.699, -96.793

The tornado touched down near a railroad track producing a small area of EF-2 damage when boxcars of a parked train were overturned. The tornado tracked toward the north northeast across a cemetery. Extensive tree damage occurred with numerous large trees snapped and debris deposited in different directions. The tornado then continued onto the grounds of Weimar High School where the press box of the football field was destroyed, stadium light poles were snapped, and a metal storage building was damaged. Eight injuries were reported, most of them occurring when a food service truck was overturned in the school parking lot.

Thunderstorm Wind, Matagorda

When
May 10, 11:40 PM CST to 11:50 PM CST
Where
Matagorda County, 1.4 mi WSW of Matagorda
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
28.690, -95.970

Trees were blown over in a residential neighborhood in Matagorda.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385726, 385727.